ISSN 1941-5923

Logo



Get your full text copy in PDF

Chemical necrotizing fasciitis induced by subcutaneous mutilation by injection of a paint thinner

Rüstü Köse, Abdullah Ozgönül, Ozgür Sogüt, Osman Bardakci, Mehmet Unaldi

Am J Case Rep 2010; 11:10-12

ID: 878327


Background: Self-injection with thinner is an unusual but serious injury. Adverse effects of parenteral thinner injection such as cellulitis and sterile abscess have been associated with the necrotic effects of hydrocarbons. We present an unusual self-injection with a thinner to reduce joint pain secondary to ankylosing spondylitis with no history of inhalant abuse.
Case Report: A 47-year-old man was admitted to our emergency department complaining of pain, swelling, and induration of the right arm, the anterior sides of both shoulders, both outer thighs, and the upper back. On physical examination he had no signs of arterial thrombosis. Furthermore, the patient was found to be receiving treatment for HLA-B27-positive ankylosing spondylitis for the last 27 years because of his unbearable joint pain. He was recommended by his friends that thinner would be useful as a home treatment to relieve joint pain. Multiple thinner injections were made by the patient for the relief of widespread joint pain. He injected thinner twice a day for two days. The patient was brought to the operating room for immediate fasciotomy of both outer thighs and the right upper limb. Wound care was performed daily for 15 days. The patient was discharged with complete wound healing on the 38th day post-surgery.
Conclusions: Chemical necrotizing fasciitis following thinner injection can be treated in the acute or late period. Urgent surgical intervention should be considered in the presence of compartment syndrome and symptomatic arterial thrombosis.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree